Alert archive / Tennessee / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 124, NWS Memphis, TN

April 17, 2017Carroll County, Tennessee

NWS Memphis, TN issued this severe thunderstorm warning at Apr 17, 2017, 1:56 PM CDT for Carroll County, Tennessee. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 17, 2017, 1:56 PM CDT (18:56 UTC)
Expired
Apr 17, 2017, 2:30 PM CDT
In force
34 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Carroll County, TN

The radar

The Paducah radar (KPAH), 121 km from the middle of the area, began a volume at 19:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.9 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2017-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 110 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2017-04-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
110 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
867 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

155 
WUUS54 KMEG 171856
SVRMEG
TNC017-171930-
/O.NEW.KMEG.SV.W.0124.170417T1856Z-170417T1930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
156 PM CDT MON APR 17 2017

The National Weather Service in Memphis has issued a

* Severe Thunderstorm Warning for...
  Carroll County in western Tennessee...

* Until 230 PM CDT

* At 156 PM CDT, a severe thunderstorm was located near Atwood, or 9
  miles west of Huntingdon, moving east at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Huntingdon, Bruceton, Atwood, Vale, Trezevant, Hollow Rock,
  Clarksburg, McLemoresville, Howley, Hillard, Dollar, Leach, Tate,
  Palmer Shelter, Buena Vista, Wingo, Westport, Jarrell, New Zion and
  Hico.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3590 8822 3586 8870 3603 8870 3607 8869
      3606 8866 3608 8865 3614 8821
TIME...MOT...LOC 1856Z 256DEG 24KT 3600 8858 

HAIL...1.00IN
WIND...60MPH
 
$$
2 follow-up statements
948 
WWUS54 KMEG 171910
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
210 PM CDT MON APR 17 2017

TNC017-171930-
/O.CON.KMEG.SV.W.0124.000000T0000Z-170417T1930Z/
Carroll TN-
210 PM CDT MON APR 17 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM CDT
FOR CARROLL COUNTY...

At 210 PM CDT, a severe thunderstorm was located near Huntingdon,
moving east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Huntingdon, Bruceton, Atwood, Vale, Trezevant, Hollow Rock,
Clarksburg, McLemoresville, Howley, Hillard, Dollar, Leach, Tate,
Palmer Shelter, Buena Vista, Wingo, Westport, Jarrell, New Zion and
Hico.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3590 8822 3586 8870 3603 8870 3607 8869
      3606 8866 3608 8865 3614 8821
TIME...MOT...LOC 1910Z 256DEG 24KT 3602 8847 

HAIL...1.00IN
WIND...60MPH
 
$$
019 
WWUS54 KMEG 171925
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
225 PM CDT MON APR 17 2017

TNC017-171935-
/O.EXP.KMEG.SV.W.0124.000000T0000Z-170417T1930Z/
Carroll TN-
225 PM CDT MON APR 17 2017

...THE SEVERE THUNDERSTORM WARNING FOR CARROLL COUNTY WILL EXPIRE AT
230 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 3590 8822 3586 8870 3603 8870 3607 8869
      3606 8866 3608 8865 3614 8821
TIME...MOT...LOC 1925Z 256DEG 24KT 3604 8837 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 12:19 PM CDT, 1 hour 37 minutes earlier.

Area forecast discussion, Apr 17, 12:19 PM CDT, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1219 PM CDT Mon Apr 17 2017

.DISCUSSION...
Updated for 18Z Aviation Discussion.

&&

.PREV DISCUSSION... /issued 1050 AM CDT Mon Apr 17 2017/

DISCUSSION...

Remnants of MCS that developed over NE Oklahoma and NW Arkansas
lat night is pushing into the Delta region this morning. Meanwhile
a weak stationary front is draped across the area and deeper
moisture associated with a weak mid level trough is moving into
the region. Expect showers and thunderstorms to continue to
develop across the Mid-South this afternoon. SBCAPES range from
1000-1500 j/kg east of the MS River and there is 30 kts of 0-6km
shear north of I-40. A few strong storms are possible this
afternoon mainly along and east of the MS River with gusty winds
and small hail.

SJM

&&

.PREV DISCUSSION... /issued 349 AM CDT Mon Apr 17 2017/

Guidance continues to over-do rainfall coverage in the near
term...next weekend is looking interesting.

Showers and thunderstorms are moving into West Arkansas and will
eventually make into the Midsouth but currently conditions are dry
across the region. Temperatures are in the middle 60s. Skies are
mostly cloudy with dew points in the low to middle 60s so
temperatures are not likely to fall more than another degree or so
before sunrise. There may be a few showers around for the morning
commute...but the widespread rain and thunderstorms probably won't
arrive until around 11 am or so in East Arkansas...and noon to 1
PM along the Mississippi River. We should finally get some
rainfall across the Midsouth this afternoon after guidance has
been teasing us for a day or so. Rainfall totals this afternoon
and overnight of around one half of an inch are expected.
Conditions do not look supportive of severe thunderstorms.

We will remain under zonal flow through most of the work week. A
weak cold front will sink into Northeast Arkansas and North
Tennessee as a series of mid level disturbances shift across the
same region. A couple of rounds of rain and thunderstorms are
expected...one today and another Thursday...but neither look
overly organized. Temperatures will remain above normal through
Thursday...near to slightly below normal Friday.

Weak ridging will take place Friday in response to a deepening
trough over the Southern Plains. Guidance is in poor agreement
with timing, but most models bring a fairly potent system across
the Midsouth Saturday afternoon or Saturday night. Its still a
long way out so confidence is low...but it has been featured in
guidance for several runs now, so I will introduce strong to
severe wording to the HWO.

30

&&

.AVIATION...
18Z TAFs

Scattered showers and thunderstorms during the first half of the
TAF cycle with conditions varying mostly between VFR and
MVFR...though brief IFR VSBY in the heaviest downpours is
possible. During the second half of the period...IFR stratus with
patchy drizzle is favored. Can't rule out the potential for
LIFR...but confidence is low at this time. Winds will be either
light from the south or east as a weak cold front drops south.
Winds may gust up to 20 to 25 kts in storms.

JAB

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Apr 17, 12:53 PM CDT, 1 hour 3 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
1253 PM CDT Mon Apr 17 2017

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-182000-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
1253 PM CDT Mon Apr 17 2017

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

A few strong storms with gusty winds, small hail and locally
heavy rainfall are possible along and east of the Mississippi
River this afternoon into early this evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Strong to severe thunderstorms are possible Saturday into Saturday
night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

SJM

In the hours before

Special weather statement, Apr 17, 11:37 AM CDT, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Memphis TN
1137 AM CDT MON APR 17 2017

TNZ019-171700-
Dyer TN-
1137 AM CDT MON APR 17 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL NOON CDT
FOR...

Northern Dyer County in western Tennessee...

At 1137 AM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Bradleytown, or
near Dyersburg, moving northeast at 25 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northern Dyer County should monitor this storm closely.

LAT...LON 3620 8917 3596 8940 3609 8962 3619 8951
      3619 8949 3621 8948
TIME...MOT...LOC 1637Z 236DEG 20KT 3610 8944
Special weather statement, Apr 17, 11:59 AM CDT, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Memphis TN
1159 AM CDT MON APR 17 2017

TNZ019-171745-
Dyer TN-
1159 AM CDT MON APR 17 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1245 PM CDT
FOR...

Eastern Dyer County in western Tennessee...

At 1159 AM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Dyersburg, moving
northeast at 10 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in eastern Dyer County should monitor this storm closely.

LAT...LON 3621 8919 3620 8916 3603 8916 3602 8920
      3601 8921 3600 8919 3597 8920 3592 8925
      3611 8951 3621 8939
TIME...MOT...LOC 1659Z 233DEG 7KT 3609 8937
Special weather statement, Apr 17, 12:33 PM CDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Memphis TN
1233 PM CDT MON APR 17 2017

MSZ001-007-008-010>012-171815-
Tunica MS-Coahoma MS-DeSoto MS-Panola MS-Tate MS-Quitman MS-
1233 PM CDT MON APR 17 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 115 PM CDT
FOR...

Southeastern Tunica County in northwestern Mississippi...
Southeastern Coahoma County in northwestern Mississippi...
DeSoto County in northwestern Mississippi...
Western Panola County in northwestern Mississippi...
Tate County in northwestern Mississippi...
Quitman County in northwestern Mississippi...

At 1233 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Arkabutla, or 8
miles southwest of Hernando, moving northeast at 20 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in southeastern Tunica...southeastern Coahoma...DeSoto...
western Panola...Tate and Quitman Counties should monitor this storm
closely.

LAT...LON 3408 9062 3499 9012 3499 8972 3416 9011
      3416 9014 3408 9015
TIME...MOT...LOC 1733Z 233DEG 18KT 3473 9009
Special weather statement, Apr 17, 1:17 PM CDT, 39 minutes before
Special Weather Statement
National Weather Service Memphis TN
117 PM CDT MON APR 17 2017

MSZ007-008-011-012-171900-
Tunica MS-Panola MS-Tate MS-Quitman MS-
117 PM CDT MON APR 17 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 200 PM CDT
FOR...

Southeastern Tunica County in northwestern Mississippi...
Western Panola County in northwestern Mississippi...
Tate County in northwestern Mississippi...
Quitman County in northwestern Mississippi...

At 116 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Strayhorn, or 8
miles southwest of Senatobia, moving northeast at 30 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in southeastern Tunica...western Panola...Tate and Quitman
Counties should monitor this storm closely.

LAT...LON 3407 9041 3441 9039 3472 9011 3472 9006
      3471 9003 3472 8998 3473 8972 3471 8972
      3416 9009 3416 9014 3409 9014 3407 9015
TIME...MOT...LOC 1816Z 233DEG 24KT 3455 9011
Special weather statement, Apr 17, 1:38 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Memphis TN
138 PM CDT MON APR 17 2017

TNZ053-090-171930-
Hardeman TN-Chester TN-
138 PM CDT MON APR 17 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 230 PM CDT
FOR...

Northeastern Hardeman County in western Tennessee...
Southwestern Chester County in western Tennessee...

At 138 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Bolivar, moving
east at 20 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northeastern Hardeman and southwestern Chester Counties
should monitor this storm closely.

LAT...LON 3537 8861 3536 8864 3534 8867 3530 8866
      3531 8869 3526 8871 3525 8872 3525 8878
      3513 8879 3513 8904 3543 8903 3543 8857
TIME...MOT...LOC 1838Z 275DEG 17KT 3534 8895
Special weather statement, Apr 17, 1:42 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Memphis TN
142 PM CDT MON APR 17 2017

TNZ003-004-020-021-171930-
Carroll TN-Weakley TN-Henry TN-Gibson TN-
142 PM CDT MON APR 17 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 230 PM CDT
FOR...

Carroll County in western Tennessee...
Southeastern Weakley County in western Tennessee...
Western Henry County in western Tennessee...
Southeastern Gibson County in western Tennessee...

At 142 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Gleason, or 7 miles
northwest of McKenzie, moving east at 20 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in Carroll...southeastern Weakley...western Henry and
southeastern Gibson Counties should monitor this storm closely.

LAT...LON 3596 8822 3581 8887 3639 8870 3644 8821
TIME...MOT...LOC 1842Z 275DEG 17KT 3619 8864

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 11:37 AM CDTSpecial Weather StatementMEGDyer23 min
Apr 17, 11:59 AM CDTSpecial Weather StatementMEGDyer46 min
Apr 17, 12:00 PM CDTSevere Thunderstorm WarningMEGDyer27 min
Apr 17, 1:38 PM CDTSpecial Weather StatementMEGChester, Hardeman52 min
Apr 17, 1:42 PM CDTSpecial Weather StatementMEGCarroll, Henry, Weakley48 min
Apr 17, 2:24 PM CDTSpecial Weather StatementMEGBenton66 min
Apr 17, 3:01 PM CDTSpecial Weather StatementMEGHardeman, Hardin, McNairy59 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.